Diabetes Drug Byetta: Pancreas Risk?
FDA Notes 30 Cases of Acute Pancreatitis in Patients Taking Byetta; Cause Unclear
Oct. 16, 2007 -- The FDA today announced that is has gotten 30 reports of a
potentially deadly pancreas problem in patients taking the type 2 diabetes drug
Those patients developed acute
pancreatitis, which is inflammation of the pancreas. Twenty-one of the
patients were hospitalized. None died.
The FDA has this advice for patients taking Byetta: Seek medical care
promptly if you experience unexplained severe abdominal pain with or without
nausea and vomiting.
Doctors should discontinue Byetta in patients suspected to have acute
pancreatitis and not restart the patients on Byetta unless they find another
cause for the patients' acute pancreatitis, according to the FDA.
It's not clear if Byetta caused the 30 reported cases of acute
Most of those patients -- 27 out of 30 -- had other risk factors for acute
pancreatitis, including gallstones, alcohol use, and severe
hypertriglyceridemia (extremely high levels of triglycerides)
Twenty-two of the patients improved after discontinuing Byetta. Symptoms of
acute pancreatitis returned when three of the patients started using Byetta
again, according to the FDA.
The FDA says that Byetta's maker, Amylin Pharmaceuticals, has agreed to
include information on acute pancreatitis in the "precautions" section
of the drug's label.
A spokeswoman for Amylin Pharmaceuticals, which makes Byetta, was not
immediately available for comment.